I have had the hiccups for 22mos. Started when I was 12 weeks pregnant and they haven't gone away.
I've seen a Respirologist, Neurologist and a Gastroenterologist...no one has an answer for me. I am desperate!! If anyone can help me I'd greatly appreciate it.
These hiccups occur every day every 3-5 seconds. NO JOKE!
P.S. A teaspoon of sugar, holding my breath or all those other "cures" do not work!
Hiccops are actually a muscle spasm. Muscle spasms can be due to reduced magnesium. About 60% of magnesium in the body is found in bone and about 27% is in the muscles while the rest is in tissues and blood. If magnesium levels in the tissues and muscle gets low, the body will take it from bone. Magnesium is needed for hundreds of enzymatic functions including energy, nerve impulses and muscle contraction and relaxation. Symptoms of magnesium deficinecy include muscle cramps, muscle spasms, weakness, fatigue, irritability, confusion (brain fog), poor coordination and cravings for sweets. Medications that reduce magnesium in the body include digoxin, corticosteroids, birth-control pills, diuretics, theophylline, and warfarin. Blood test don't "pick up" deficiency until it is very severe, so diet analysis is necessary. People with kidney and heard disease should not take magnesium supplements unless directed by a physician. Supplements should not be taken with (at the same time as) fosamax, cimetidine, ranitidine and tetracycline. The most commong side effect of taking magnesium is diarrhea (too much magnesium). Always check with your doctor and pharmacist before taking any supplements. good luck
I was recently in the hospital and had the hiccups real bad and I was given Thorazine in my IV and it stopped them completely. I had another episode about 9 months ago when I was hospitalized and went home with bad hiccups. When I called the doctor's office she told me to try motrin 600 mg which I did. Within 30 minutes they were gone. I know how frustrating these can be. So you might want to give these a try. For the Thorazine of course you have to talk to your doctor, but try the motrin first since it is over the counter.
Motrin, as in Advil, Tylenol Motrin?? It sounds too simple! How much did you take?
And the Thorazine... does this make you drowsy?? All the drugs they have given me knock me right out. My son is 15mos and I can't function with that stuff. I certainly appreciate your advice and will be buying some Motrin tomorrow. I can't believe I haven't found a Doctor who knows what to do.
Again, thanks for your reply!
It says on the bottle Motrin IB (ibuprofen tablets). I took three tablets (200 mg each) for a total of 600 mg together and within half an hour they were gone for good. I had been hospitalized for about 6 days prior to coming home with them. I did develop them in the hospital and doctors say that it is common when tubes are inserted and they irritate the diaphragm sending it or some muscle into spasm. (my wife tells me that I was given Thorazine in the hospital but evidently it was not effective on this occasion.) When my wife called the doctor's office the night after being released home, the doctor suggested the motrin which I agree sounded too simplistic and we could not believe it when it did work. There might be different reasons why these hiccups start, so Motrin might not be effective for everyone but I would give it a try after checking with your doctor to see if it is okay.
Thorazine definitely makes you drowsy and that is why it should be given in a medical setting. On my most recent stay in the hospital I could not sleep for 36 hours because of these darn things and when they added the thorazine to my IV, it took care of the hiccups and I slept for 12 hours. Needed every bit of it.
Another medicine I have heard about for hiccups is Beclofan. Check it out on google and ask your doctor about it if the other methods are not effective. I can't believe you have endured these for so long because they are very debilitating. Don't give up till they do something about it.
I used to get real bad hiccups especially when I drank pop....I read in a natural cure book to take a deep breath in and while holding breath put an index finger tightly in each ear till you cant hold your breath any longer, then take fingers out.....believe it or not it worked for me and still does when I get them again.Every one I have told about this thinks I am nuts at first, but I have had many people say they have tried this and it worked when other things did not !Give it a try , it cant hurt!Let me know how it works for you, good luck
Thanks for all the tips. I've tried the age old remedies of Honey, drinking upside down, holding your breath and swallowing. I think because these hiccups have been with me for almost 2yrs the simpler remedies just aren't working.
I tried the Motrin, sadly it didn't work for the hiccups but it sure took my headache away!
I may have to try and get a shot of meds that'll knock me out but hopefully take them away for good.. I just have to plan it when my husband can be home to look after my little one. Other then that I'm trying to somehow make contact with the States to see if a Doctor out there will know what to do.
It's funny that we can perform open heart surgery but no one can tell me a cure for the hiccups.
Thanks again for all the tips and advice.
i did the remedy with holding the breathe and plugging your ears cause i got the hiccups and had them for a couple hours after drinking a bit, and it worked. im amazed, but thankful they were getting really annoying
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.